Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Topeka, KS

March 3, 202423 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 3, 2024, 3:58 AM CST for 23 counties in Kansas. It took effect at Mar 3, 2024, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 3:58 AM CST (09:58 UTC)
In effect from
Mar 3, 2024, 11:00 AM CST
Expired
Mar 3, 2024, 6:00 PM CST
In force
7 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS83 KTOP 030958
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
358 AM CST Sun Mar 3 2024

KSZ011-012-024-026-037>040-054>056-058-059-031800-
/O.UPG.KTOP.FW.A.0001.240303T1800Z-240304T0200Z/
/O.NEW.KTOP.FW.W.0003.240303T1700Z-240304T0000Z/
Nemaha-Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-
Lyon-Osage-Franklin-Coffey-Anderson-
358 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS 
FOR FIRE WEATHER ZONES 011, 012, 024, 026, 037, 038, 039, 040, 
054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zones 011, 012, 024, 026, 037, 
  038, 039, 040, 054, 055, 056, 058, and 059. 

* WIND...Southwest, shifting to the west 15 to 25 mph gusting 30
  to 40 mph.

* HUMIDITY...11 to 16 percent in the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008>010-020>023-034>036-031800-
/O.NEW.KTOP.FW.W.0003.240303T1700Z-240304T0000Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-
358 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS 
FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, 034, 
035, AND 036...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  022, 023, 034, 035, and 036. 

* AFFECTED AREA...Fire weather zones 011, 012, 024, 026, 037, 
  038, 039, 040, 054, 055, 056, 058, and 059. 

* WIND...Southwest, shifting to the west-northwest 15 to 25 mph 
  gusting 30 TO 35 mph.

* HUMIDITY...13 to 16 percent in the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
290 
WWUS83 KTOP 031726
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1126 AM CST Sun Mar 3 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-040000-
/O.CON.KTOP.FW.W.0003.000000T0000Z-240304T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1126 AM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

* AFFECTED AREA...Entire forecast area. Fire weather zones 008, 
  009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036,
  037, 038, 039, 040, 054, 055, 056, 058, and 059.

* WIND...Southwest, shifting to the west-northwest 15 to 25 mph
  gusting 30 to 40 mph.

* HUMIDITY...10 to 16 percent in the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
169 
WWUS83 KTOP 032348
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
548 PM CST Sun Mar 3 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-040100-
/O.EXP.KTOP.FW.W.0003.000000T0000Z-240304T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
548 PM CST Sun Mar 3 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

Winds are quickly subsiding and RH gradually rising above 20
percent as the sun sets. The Red Flag Warning will be allowed to
expire as a result. Winds will stay weak through the evening, but
increase again after midnight and switch to the east and 
eventually south.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 3:48 AM CST, 10 minutes earlier. Its key messages:

  • Extreme fire danger across the CWA late this morning through the afternoon hours. A Red Flag Warning is in effect from 11am to 6pm.
  • Well-above normal temperatures continue with highs approaching record values this afternoon.
  • There will be a 60 to 80 percent of rain and a few thunderstorms Wednesday night through Thursday night.
Area forecast discussion, Mar 3, 3:48 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
348 AM CST Sun Mar 3 2024

.KEY MESSAGES...

- Extreme fire danger across the CWA late this morning through
  the afternoon hours. A Red Flag Warning is in effect from 11am
  to 6pm.

- Well-above normal temperatures continue with highs approaching
  record values this afternoon.

- There will be a 60 to 80 percent of rain and a few
  thunderstorms Wednesday night through Thursday night.

&&

.DISCUSSION...
Issued at 329 AM CST Sun Mar 3 2024

Early this morning a broad upper level trough was located across the
western US. A southwesterly upper level jet was shifting northeast
across the central Rockies in to the central Plains. A lee
surface trough was located across the central and southern high
Plains. A 50 KT southwesterly LLJ was noted across the southern
and central Plains from Southwest OK, northeast across central
and eastern KS into southeast NE.

Today and Tonight:

A shorter wave length upper trough will lift northeast across the
central Rockies into SD and NE. A strong mid level jet will round
the H5 trough across western and northern KS. At the surface a
low pressure area will deepen across northeast NE and will shift
northeast int central MN, as it deepens due to strong ascent
under the left exit region of the H5 jet. This will cause a
Pacific cold front/surface trough to push east across the CWA
this afternoon. The stronger winds ahead of the trough axis
will occur in the morning hours across east central KS as the
the mixed boundary layer deepens, allowing for momentum transfer
of air parcels from from the LLJ level, downward, to increase
winds to 20 to 25 MPH with gusts of 30 to 40 MPH. Behind the
surface trough, winds will veer to the west and northwest
through the afternoon. The winds may subside to 15 to 20 MPH but
gusts of 25 to 30 MPH will occur during the afternoon. There
are differences in the numerical models on how deep the boundary
layer will mix behind the surface trough axis. The RAP/HRRR
models and their corresponding ensemble members show deeper
boundary layer mixing to 700mb. If the PBL mixes this deep there
will be a greater chance for 30 MPH wind gusts from the west
and northwest during the afternoon hours. HREF ensembles along
with the NAM model show an elevated mix layer at around 850mb
advecting east during the afternoon hours. If the PBL mixing is
limited to 850mb, wind gusts may remain below 25 MPH. Behind the
front there will strong dry air advection, with minimum RHs
dropping down to the 11 to 16 percent range this afternoon.
Highs this afternoon should reach the mid 70s across the
northwest counties with highs around 80 degrees across the
eastern half of the CWA.

The PBL mixing will decrease by 00Z as temperatures cool, brining to
an end for any gusty winds. A secondary lee side low will deepen
across southwest KS and the Pacific front will lift northwest across
much of the CWA overnight. Southerly winds will advect residual
moisture to the northwest and lower 50 dewpoints will advect
northwest into the eastern half of the CWA. The isentropic lift may
be only sufficient to produce some stratus but most numerical models
keep it dry. The better ascent ahead of the H5 trough will be
well north of the CWA.

Monday through Monday night:

The remainder of the H5 trough will lift northeast into the
Plains on Monday. Richer moisture will begin to advect
northward from the west central Gulf of Mexico into AR and MO.
At the same time a surface cold front will push southeast across
the CWA. There is slight chance for a few showers to develop
along the front across the far eastern counties of the CWA
Monday afternoon. There may be enough instability for a few
thunderstorms as well. However, the more widespread showers and
thunderstorms will develop across western MO during the late
afternoon and overnight hours. Highs on Monday afternoon will
only reach the mid 60s across north central KS, west of the
surface front, with mid 70s across the southeast counties of
the CWA.

Tuesday through Tuesday night. A northern stream H5 trough will
pass east across the northern Plains. A southern stream H5
trough will move east onshore across southern CA. Expect dry
conditions with highs reaching the lower to mid 60s.

Wednesday through Sunday:

Most of the longer range deterministic models show the souther CA H5
trough moving east across the southwestern US into far southwest TX
by Friday afternoon. Ahead of the H5 trough, residual gulf
moisture will advect northward across the Plains. The
combination of isentropic lift and minor perturbation embedded
within the southwesterly mid level flow will provide a 50 to 80
percent chance for rain and perhaps some elevated thunderstorms
Wednesday night through Thursday night. There may be near an
inch of QPF across north central KS and 1.0-1.5 inches of QPF
across the eastern half of the CWA through the period. The GFS
and ECMWF are in good agreement with the higher PoPs Wednesday
night through Thursday night. The Canadian model keep the
heavier rainfall south of the CWA.

A surface front will move southeast across the area on Friday, which
should bring an end to the periods of rain and elevated
thunderstorms. The upper trough across west TX will also lift
northeast into AR, keeping the stronger ascent south of the CWA
Friday night into Saturday morning. If there are any lingering
showers behind the surface front Friday night, temperatures at 850mb
may drop below freezing providing a slight chance for some of the
light rainshowers to mix with snow across north central KS. The
showers should end Saturday morning.

highs temperatures will be in the 60s on Wednesday, with upper 50s
to lower 60s on Thursday. Look for cooler temperatures on Friday
with mid 40s to lower 50s. More insolation on Saturday will warm
highs into the 50s. Sunday, winds will become southerly warming
highs in to the 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1040 PM CST Sat Mar 2 2024

VFR at terminals with main concern being the strong, gusty low level
winds anticipated to increase from 15 to 20 kts at the sfc to 60 kts
at 1500 feet.  The LLWS will persist overnight before gradually
waning shortly after sunrise. Southerly sfc winds sustain from 15 to 20 kts
throughout the afternoon before becoming light and variable aft
00Z.

&&

.FIRE WEATHER...
Issued at 220 PM CST Sat Mar 2 2024

Expect extreme fire danger to develop across the CWA from west to
east during the late morning hours and through the afternoon. There
remains some uncertainties in wind gust behind the Pacific
front/surface trough. The NAM and HREF ensembles show wind gusts
dropping below 20 MPH during the afternoon hours. However, the RUC
soundings show deep mixing to 700mb, which would transfer
higher momentum air parcels to the surface, allow wind gusts to
remain in the 25 to 30 MPH range through the afternoon hours.
Also the south-southwesterly winds ahead of the surface trough
will veer to the west and northwest across the CWA from west to
east across the CWA, making wild fire control difficult. Very
dry air with dewpoints in the 20s will cause minimum RHs to drop
down to 11 to 18 percent range across the CWA this afternoon.
Given the very low minimum RHs and the potential for wind gusts
of 20 to 30 MPH, along with very dry fuels. I have issued a Red
Flag Warning from 11 AM through 6 PM. Most model soundings show
the mixing depth decreasing, and moisture advection from the
southeast raising RHs above 20 percent during the early evening
hours and winds becoming light and variable before shifting to
the south through the overnight hours.

&&

.CLIMATE...
Updated at 220 PM CST Sat Mar 2 2024

Record Highs:

March 3
                     Record       Forecast
Topeka             80 in 1910        81
Concordia          79 in 1946        74

Record Warm Lows:

March 3
                     Record       Forecast
Topeka             52 in 1992        55
Concordia          50 in 1983        49

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM CST this
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Gargan
AVIATION...Prieto
FIRE WEATHER...Gargan
CLIMATE...Flanagan/Gargan
Hazardous weather outlook, Mar 2, 2:29 PM CST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
229 PM CST Sat Mar 2 2024

KSZ011-012-024-026-037>040-054>056-058-059-032030-
Nemaha-Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
229 PM CST Sat Mar 2 2024

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dry and windy conditions will create elevated fire danger Sunday and
Monday, with the highest fire danger, approaching Red Flag
conditions, occurring on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020>023-034>036-032030-
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-
229 PM CST Sat Mar 2 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dry and windy conditions will create elevated fire danger Sunday and
Monday, with the highest fire danger occurring on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.